Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 6, 2016, 6:10 PM CDT for Jefferson County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 6:10 PM CDT (23:10 UTC)
- Expired
- Aug 6, 2016, 6:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689 WWUS84 KBMX 062310 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 PM CDT SAT AUG 6 2016 ALZ024-025-062345- JEFFERSON AL-SHELBY AL- 610 PM CDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 645 PM CDT... AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BESSEMER...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BESSEMER...SPLASH ADVENTURE...PROMENADE TANNEHILL...MCADORY... BESSEMER AIRPORT...MCCALLA AND BENT BROOK GOLF CLUB. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3332 8706 3339 8700 3337 8689 3324 8692 TIME...MOT...LOC 2310Z 299DEG 8KT 3335 8699 $$ 87/GRANTHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:46 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 6, 3:46 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 346 PM CDT SAT AUG 6 2016 .SHORT TERM... Tonight through Sunday. Scattered showers and thunderstorms are developing under a warm moist and unstable atmosphere as an upper shortwave moves southward across Central Alabama today. Thinking as this wave continues will have better chances across the south by this evening. So with this shortwave in addition to interactions with lingering outflow boundaries from the afternoon...will have some higher scattered pops for the evening hours. Continuing with heat advisory for today as outside of the lucky ones with storms, it continues to be very hot. So advisory continues until 9 pm. Surface boundary moves into the area on Sunday with more cloud cover and more likely shower/tstorm chances in store. Heat index values are expected to be marginal to reach criteria in far southern counties. With the higher rain chances and clouds, I have temperatures a couple of degrees lower for Sunday. Will forgo a heat advisory for now for Sunday. 08 .LONG TERM... Monday through Friday. The long term forecast will be dominated by effects from the closed low that will develop close to the Florida Big Bend and move very slowly west-northwestward with time. There's still a low chance of a weak tropical system developing underneath the mid-level low that will also be centered over the same area, according to NHC. Tropical moisture will spread northwestward across Central Alabama starting on Monday, with numerous to widespread showers and thunderstorms expected during the afternoon hours almost all week long. The main impact from this system will most certainly be excessive rainfall, with the heaviest rainfall expected well to our south over the Gulf Coast. However, with PWATs well above 2 inches we could be looking at some bands of heavy rainfall across our area as well. The problem is that our confidence remains low in where the heaviest rainfall will occur due to uncertainties in the strength of the overall system and convective processes. The ECMWF keeps the mid- level low stronger than the GFS, which then develops a more organized surface low across the Florida Panhandle and heavier rainfall across our southern and southeast counties. Right now, long term forecast rainfall (Monday through Friday) presents the potential for at least 2 to 3 inches of rainfall for some spots along and south of I-20, with localized areas of up to 5 inches for our far southern and southeast counties. This will not be widespread and uniform for all locations, but the potential will exist where showers and storms move over the same areas, especially with the deep tropical moisture in place. We'll continue to not mention any flooding in the HWO at this time. We'll see some benefits with this system in terms of hopefully improving drought conditions and lowering high temperatures. Depending on the amount of convection and cloud cover, highs are expected to run in the 80s to lower 90s, with higher temps across the western and northwest counties. Hopefully we've seen the highest temps already this season and we can start the decreasing trend as we approach early fall. 56/GDG && .AVIATION... 18Z TAF Discussion. Afternoon satellite and radar shows developing thunderstorms near KASN and KANB as a short wave trough clips the northeastern portion of the state. All other sites are currently enjoying near calm conditions. With the daytime heating, pop up showers/tstorms are likely for northern sites this afternoon and transitioning southward early this evening. Tonight a weak cold front is expected to slowly drop in from the north and transition further south. This will bring in another round of scattered rain showers and thunderstorms, but for all sites. Outside of thunderstorms, VFR conditions are expected to persist. Will be monitoring as system progresses for any potential TSRA amends. 92/08 && .FIRE WEATHER... Generally scattered showers and thunderstorms are expected through Sunday with highs in the lower to middle 90s. Surface winds will be less than 10 mph. Surface dewpoints will remain high, and there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 90 72 89 73 / 40 60 50 60 30 Anniston 74 91 73 89 74 / 40 60 50 60 40 Birmingham 75 91 75 91 76 / 50 60 50 50 30 Tuscaloosa 75 92 74 93 74 / 50 60 50 30 20 Calera 74 91 74 91 74 / 50 60 50 60 30 Auburn 74 92 74 90 74 / 50 60 50 60 40 Montgomery 76 94 75 93 76 / 50 60 50 60 40 Troy 74 92 73 90 73 / 50 60 50 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening For the following counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa... Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa... Walker...Winston. &&
Hazardous weather outlook, Aug 6, 1:06 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 106 PM CDT SAT AUG 6 2016 ALZ011>015-017>050-072115- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 106 PM CDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. MAXIMUM HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES ACROSS MUCH OF WESTERN AND SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING. THE AREA OF CONCERN IS ROUGHLY ALONG AND WEST OF A LINE FROM ARLEY TO BIRMINGHAM TO EUFAULA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE THAT HEAT INDICES REACH 105 DEGREES OR HIGHER SUNDAY AFTERNOON AS WELL. THE MAIN AREA OF CONCERN IS ALONG AND SOUTH OF A LINE FROM DEMOPOLIS TO MONTGOMERY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08
In the hours before
Special weather statement, Aug 6, 3:11 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SAT AUG 6 2016
ALZ019-021-027-062100-
CALHOUN AL-TALLADEGA AL-CLEBURNE AL-
311 PM CDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEBURNE...
SOUTHWESTERN CALHOUN AND NORTHEASTERN TALLADEGA COUNTIES UNTIL 400 PM
CDT...
AT 310 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST END-COBB TOWN...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANNISTON...OXFORD...COBB TOWN...SAKS...WEST END-COBB TOWN...
MUNFORD...HOBSON CITY...OXFORD LAKE...BLUE MOUNTAIN...GRANT TOWN...
ANNISTON REGIONAL AIRPORT...BYNUM...MOUNT CHEAHA...ALEXANDRIA...
CHALAFINNEE...ANNISTON ARMY DEPOT...JENIFER...DEARMANVILLE...
HOLLIS CROSSROADS AND CAMP SEQUOYAH.
LAT...LON 3352 8557 3349 8564 3350 8576 3348 8577
3348 8578 3347 8578 3347 8589 3350 8585
3350 8590 3347 8591 3367 8605 3377 8591
TIME...MOT...LOC 2010Z 319DEG 14KT 3367 8591
08Special weather statement, Aug 6, 4:31 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 431 PM CDT SAT AUG 6 2016 ALZ012-062200- LAMAR AL- 431 PM CDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAMAR COUNTY UNTIL 500 PM CDT... AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SULLIGENT...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SULLIGENT...CREWS AND PINE SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3398 8819 3400 8811 3390 8802 3385 8815 TIME...MOT...LOC 2131Z 332DEG 8KT 3395 8813 87/GRANTHAM
Special weather statement, Aug 6, 5:03 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT SAT AUG 6 2016
ALZ011-014-015-062230-
WALKER AL-MARION AL-WINSTON AL-
503 PM CDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...SOUTHEASTERN
MARION AND NORTHWESTERN WALKER COUNTIES UNTIL 530 PM CDT...
AT 502 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NEEDMORE TO BRILLIANT. MOVEMENT WAS
SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...HALEYVILLE...LYNN...DOUBLE SPRINGS...BRILLIANT...
GLEN ALLEN...NAUVOO...ELDRIDGE...ASHBANK...
HOUSTON RECREATIONAL AREA...WINSTON FREE STATE BARN...
LAKE BUTTAHATCHEE...CORINTH REC AREA...SMITH LAKE...NATURAL BRIDGE...
BLACK POND...CLEAR CREEK...CURTIS CROSSROADS...PINEY GROVE AND TEXAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3409 8730 3390 8759 3391 8764 3391 8770
3392 8777 3407 8782 3427 8755
TIME...MOT...LOC 2202Z 321DEG 17KT 3419 8757 3401 8780
87/GRANTHAMSpecial weather statement, Aug 6, 5:20 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT SAT AUG 6 2016
ALZ013-062245-
FAYETTE AL-
520 PM CDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 545 PM
CDT...
AT 519 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GLEN ALLEN TO NEAR ASHCRAFT CORNER.
MOVEMENT WAS SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...FAYETTE...BERRY...GLEN ALLEN...BELK...BANKSTON...
FAYETTE COUNTY PUBLIC LAKE...STONE WALL...FOWLERS CROSSROADS...
RICHARD ARTHUR FIELD...BAZEMORE...
HUBBERTVILLE AND BEVILL STATE COLLEGE FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3392 8785 3391 8764 3387 8763 3387 8753
3361 8762 3361 8763 3358 8763 3358 8767
3352 8767 3353 8795 3360 8795
TIME...MOT...LOC 2219Z 306DEG 18KT 3388 8774 3352 8782
87/GRANTHAMSpecial weather statement, Aug 6, 5:32 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 PM CDT SAT AUG 6 2016 ALZ023-062300- TUSCALOOSA AL- 532 PM CDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY UNTIL 600 PM CDT... AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAMANTHA...OR 15 MILES NORTH OF NORTHPORT...MOVING SOUTHEAST AT 5 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAMANTHA...BINION CREEK LANDING...TIERCE PATTTON BRIDGE...HIGHWAY 69 BRIDGE AND LAKE TUSCALOOSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3344 8772 3353 8763 3345 8748 3331 8758 TIME...MOT...LOC 2232Z 309DEG 5KT 3346 8763 87/GRANTHAM
Special weather statement, Aug 6, 6:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 PM CDT SAT AUG 6 2016 ALZ024-025-062345- JEFFERSON AL-SHELBY AL- 610 PM CDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 645 PM CDT... AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BESSEMER...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BESSEMER...SPLASH ADVENTURE...PROMENADE TANNEHILL...MCADORY... BESSEMER AIRPORT...MCCALLA AND BENT BROOK GOLF CLUB. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3332 8706 3339 8700 3337 8689 3324 8692 TIME...MOT...LOC 2310Z 299DEG 8KT 3335 8699 87/GRANTHAM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:14 PM CDT | Special Weather Statement | BMX | Tallapoosa | 31 min |
| Aug 5, 7:24 PM CDT | Special Weather Statement | BMX | Tallapoosa | 36 min |
| Aug 5, 9:34 PM CDT | Special Weather Statement | BMX | Montgomery | 41 min |
| Aug 6, 2:13 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more | 19 hr |
| Aug 6, 2:18 PM CDT | Special Weather Statement | BMX | St. Clair | 42 min |
| Aug 6, 3:11 PM CDT | Special Weather Statement | BMX | Calhoun | 49 min |
| Aug 6, 4:31 PM CDT | Special Weather Statement | BMX | Lamar | 29 min |
| Aug 6, 5:03 PM CDT | Special Weather Statement | BMX | Winston | 27 min |
| Aug 6, 5:20 PM CDT | Special Weather Statement | BMX | Fayette | 25 min |
| Aug 6, 5:32 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 28 min |
| Aug 6, 6:33 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Aug 6, 6:37 PM CDT | Special Weather Statement | BMX | Shelby | 38 min |
| Aug 6, 6:50 PM CDT | Areal Flood Advisory | BMX | Jefferson, Walker | 115 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.